Medication wearing off early

Hi...I was diagnosed at 5 yrs ago. I'm on Sinemet 100/25 2-3 tablets every 3 hours. My neurologist informed my husband and I in March there wasn't anything else she could do for me???! Anyway she is gone for a year back in March 2017

My question is how do others handle coming off medication, not due for another hour and feeling so slow unable to think ,stand without falling, dizziness etc...I need to get to bed and wait it out..I'm starting to have swallowing issues mostly at night

and when I'm off .any suggestions would be helpful. Or just knowing other people are experiencing same..

Thank you

37 Replies

oldestnewest
  • That doesn't sound at all satisfactory. Can you get referred to a different Neurologist?

  • There is plenty that you can do. You could add 24 hour requip to fill the gaps. Try rytary it last longer. Add a extender. Take extended release Sinemet. Get more exercise. Stay busy you will not notice it as much. There are continuous release patches. A combination of any of them. Get a new Doctor.

    Good luck

  • Hi Bailey. TY for the suggestions. None of the meds have been offered (I'm in Alberta) that you suggested. I do have a request in to see another neurologist. And I exercise..

  • i m in bc same situation, cant type, u can call iif u like

  • Extended release/controlled release made all the difference for me. You should not have any trouble getting your MD to prescribe.

  • I second that - get another neuro. To have reached that level of sinemet without having been offered any other meds regime is unbelievable. Laziness on the part of the neuro or ignorance. neither is acceptable. The ideal is a neuro who specialises in movement disorders. I amm not familiar with the Canadaian set-up but perhaps he/she has made assumptions about what you can cope with and/or or are willing to afford?

  • Does require really last 24 hours

  • Yes the 24 hour pill does.

    ncbi.nlm.nih.gov/pubmed/189...

  • Thanks Bailey. I'm going to take your advice too and try to get an extended release med.

  • Here is a link to the Parkinson's UK drugs information. There is plenty to try, starting with a new neurologist ASAP. She sounds like she read the first chapter of the Parkinson's recipe book and no further.

    I am not sure of the status of dopamine agonists around the world but that would seem to be a logical step. There are 24 hr skin patches and controlled release tablets. A new neurologist is the first step. And possibly a complaint leading to her being given additional training on the use of Google if nothing else!

    parkinsons.org.uk/content/d...

  • I agree with all who say to dump your neuro & get a new one. Many of us go through 3 - 5 neuros before finding a competent one. Good luck!

  • hi Annie, I am in a very similar position to you. 5 year diagnosed, sinemet works great when it works but starting to wear off quicker. In order to get me through my working day my neurologist suggested I take 3 tab at 2pm and I have noticed a difference but I am good for nothing in the evening. This is okay when I have nothing to do but that is seldom the case as I have two young children. I've been back once and I'll stick it out for a few more weeks but I think I will go back again soon. I am very happy with my neuro and can understand why she'd cautious with the meds but I am struggling at work and at home. I am in the UK, so I am dealing with the NHS. Very satisfied with the service so far.

  • Annie,

    I think the key to PD is the medication and having the correct timing and amounts. I would get a second opinion from a new Neurologist or even better a Movement Specialist. My Neurologist said there is more medication for PD than any other neurological disease.

    Good luck, Pat

  • Good neurologist can give you additional pills. You take to 3 pills I take 5 each day and I Take 5 stalevo tabs each day N2 requip tablets and one amantadine and two tabs hyoscyamine and two tablets of Xanax it is also a patch you can wear 24 hours. I am 64 and was diagnosed in 2005.

  • Thank you for the info...where do you live?

  • Ohio

  • Take xadago and you will be fine. It will extend the sinemet and you can get it at goldpharma.com

  • Do you require a prescription?

  • No prescription is needed on that goldpharma.com site. They will guide you through the process of getting it sent to you. Not only does Xadago make you feel better it is highly neuroprotective and actually prevents you from getting worse.

  • How did you find out about it?

  • I read about it on the internet. You can watch the video in this link and see why it is excellent. healthunlocked.com/parkinso...

  • My doc gave me entacapone and it helped the wearing off.

  • Entacapone has a lot of bad side effects and I for one would not take it.

  • Annie,.......I take C/L 25/100 ---2 tabs every 3 hours.. if I feel weak or start having other symptoms, I take the tabs a little early. Then, make the time up on the next dosage. It took me 8 years to learn this, but i feel so much better when I take the medication before i begin having problems. Don't worry about taking them before you have a meal with protein. Taking the meds when you need them is more important. ( this helps me in the am when I wake up and I feel shaky --I'll take the med early if it's not due until 7 am) I used to wait in bed shaking and tremoring until 7am). I also always feel better after eating some breakfast) Hope this helps!!??

  • It certainly does. TY

  • Ask about Talcapone, an enzyme inhibitor that boosts Sinemet performance:

    en.wikipedia.org/wiki/Tolca...

    Definitely helped for me, needs regular drug test tho to check liver health.

  • en.wikipedia.org/wiki/Tolca...

    "Tolcapone has demonstrated significant hepatotoxicity[14] that limits the drug's utility. Entacapone, another COMT inhibitor, is an alternative selection for levodopa adjunct therapy in the treatment of Parkinson's disease, largely since it has a more favorable toxicity profile."

    Liver toxicity doesn't happen often but when it does it can be devastating. Use Entacapone instead.

  • Annie, I hope you will take advantage of your doctor's absence to find a new one. Having read other people's accounts of changes in their treatment plans -- additional meds, changes in dosage, etc -- it's hard to believe there is nothing more that can be done for you!

  • Hi Becky ..yes I am. I've had a request for second opinion x2 months now..had a call Friday from the clinic to say it will be at least another 2-3 months before I will be able to see the neurologist I've requested. She will be the 3rd ...TY for your note

  • Medication is the most important tool in reduction of PD symptoms ,

    BUT there are others

    Exercise, rest, diet, timing of food intake in relation to meds, regular bowls, elimination of stress, attitude , interference such as Iron supplements and too much protein , PD support groups and did I mention exercise ? It is very complicated and there is much to read here in the old posts about all these subjects.

    PD is a Chronic condition but you can slow it down and make it liveable. You have the right to find a Neurologist / Movement disorder specialist that you are satisfied is helpful to you and you should keep looking until you are satisfied but you may need to lower your expectations also, but that may be years away.

  • TY GymBag for your interest and information I appreciate it very much.I am aware of all of the above and how important exercise is. I will be very truthful in saying I haven't been exercising as I should. I make myself get up every day and stay active..

  • I'm in agreement with the folks that said you should find a new Neurologist. There are so many options in medications, saying that nothing more can be done is not a good answer. I take Azilect 1 mg in addition to the Sinemet.

  • Hi...thank you all for the great information..in regards to obtaining a new neurologist I did say I'm in the process of doing so..this will be my third one since diagnosis in 2012. I have repeatedly followed up on referral to see her.

    It's very frustrating as I have had 32 yrs as an oncology/palliative nurse and know the other side well.

    I will keep on calling etc..

    Thank you all for your input😍

  • Hi Annie. It is so difficult trying to help someone, without actually meeting them. I live at the southern tip of Africa and that is a long way from most other places.

    If you would like to visit my website, reverseparkinsons.net and write to me from the website I will see what I can do to help you.

    There is no medication on the market that slows down the Pd, so whether you take it or not you will still progress at the same rate.

    The only way I know how to slow down or reverse the Pd is by doing Fast Walking. You will tell me that you are not able to do that. I think you may be wrong. Whatever is the case, we can talk about it by emails. I don't charge people for what I do. I have been able to reverse my Pd symptoms and at the age of 82 I now live a normal life, medication-free for the past 14 years.

    Good luck

    John

  • Think about having DBS. If you are a candidate, it may be your answer.

  • I try to take my next dose as soon as I get wearing off symptoms instead of suffer it out until it is time. I take my meds every 4 hours but there are times they only last 3 hours, especially if I'm under a lot of stress. It throws my schedule off but I try to make it up later. I'm still alternating Stalivo and Sinamet. Stalivo lasts longer but they I get dyskinesia. Its good to learn that extended release tabs really work. I'm going to check that out.

  • I take C/L 25/100 as often as needed, currently one pill/2hours. If I need more I take more. If I forget, or if I eat at the wrong time, or sometimes if i did everything right, I get symptoms. Good luck!

You may also like...